Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Possible polymyalgia - steroids prescribed - worried

(2 Posts)
Enfys1649 Thu 24-Dec-15 20:35:00

After scopes and a CT scan revealed nothing beyond oesphugus reflex, consultant today prescribed 20 mg Prednisolone for suspected polymyalgia. (Originally referred because I was presented with anaemic symptoms including lethargy & weariness and there was no obvious cause.) I am in a lot of pain - most of it muscular, all over - neck, pelvis, legs especially. But I also have abdo pain - often sharp and generalised, but often upper right. He said this was a different issue & didn't take it any further.

Went off for more bloods - this time to investigate possible levels of inflammatory markers. In the meantime, and in case it's a case of polymyalgia, he prescribed 20 g of this steroid daily. And a follow up in 2 weeks to see if things have improved.

I'm worried because of the abdo pain - might the steroids make it worse? Also, because at this stage, it's a hunch (blood results pending). He didn't examine me at all - just heard what I had to say. Have looked online at possible side-effects. One that I'm naturally concerned about is weight gain & redistribution of fat to the face. I know that's relatively unimportant and really I'm more worried about the possible effect on the near constant abdo pain.

Would I be mad to unilaterally take 15 mg a day instead of 20? 20 seems a lot to start with, especially as the doctor wasn't sure - not till the bloods are back.

One other thing - should I tell my employer at this stage? Or wait until my work is likely to be effected? I don't have the most sympathetic of bosses so I'm minded to wait awhile.

Thanks for any thoughts and suggestions.

ChablisTyrant Thu 24-Dec-15 20:41:23

I've been on as much as 60mg of prednisolone for a chronic condition and currently take 15mg. With the strangely distributed weight gain, this is what you have to remember:
1. The moon face stuff take a long time to appear. At 20mg you don't need to worry about it for months.
2. The bigger issue is that pred makes you want to eat and eat. You develop a taste for crappy high sugar/carbs food. This is the thing you have to be on top of. Don't have junk food in the house and plan your meals.

Sorry to hear about your pain. I hope you find the prednisolone helps a little.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now